Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 52, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 5, 2022, 4:03 AM EDT for Allen County, Whitley County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2022, 4:03 AM EDT (08:03 UTC)
- Expired
- Jul 5, 2022, 4:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 40 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 12:52 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631 WUUS53 KIWX 050803 SVRIWX INC003-183-050830- /O.NEW.KIWX.SV.W.0052.220705T0803Z-220705T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 403 AM EDT Tue Jul 5 2022 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Southwestern Allen County in northeastern Indiana... Northeastern Whitley County in northeastern Indiana... * Until 430 AM EDT. * At 403 AM EDT, a severe thunderstorm was located near Columbia City, moving southeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fort Wayne, Columbia City, Nine Mile, Collins, Arcola, Dunfee, Rolling Hills, Coesse and Lake Everett. This includes the following highways... Interstate 469 near mile marker 2. Interstate 69 in Indiana between mile markers 299 and 313. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4117 8550 4124 8544 4112 8504 4094 8522 TIME...MOT...LOC 0803Z 305DEG 36KT 4119 8543 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JBALL
2 follow-up statements
785
WWUS53 KIWX 050815
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
415 AM EDT Tue Jul 5 2022
INC183-050825-
/O.CAN.KIWX.SV.W.0052.000000T0000Z-220705T0830Z/
Whitley IN-
415 AM EDT Tue Jul 5 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
northeastern Indiana.
LAT...LON 4104 8534 4117 8534 4112 8504 4094 8522
TIME...MOT...LOC 0815Z 305DEG 35KT 4112 8531
$$
INC003-050830-
/O.CON.KIWX.SV.W.0052.000000T0000Z-220705T0830Z/
Allen IN-
415 AM EDT Tue Jul 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR SOUTHWESTERN ALLEN COUNTY...
At 415 AM EDT, a severe thunderstorm was located 7 miles south of
Churubusco, or 9 miles west of Fort Wayne, moving southeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Wayne, Nine Mile, Rolling Hills, Arcola, Dunfee and Lake
Everett.
This includes the following highways...
Interstate 469 near mile marker 2.
Interstate 69 in Indiana between mile markers 299 and 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4104 8534 4117 8534 4112 8504 4094 8522
TIME...MOT...LOC 0815Z 305DEG 35KT 4112 8531
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JBALL588
WWUS53 KIWX 050831
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
431 AM EDT Tue Jul 5 2022
INC003-050841-
/O.EXP.KIWX.SV.W.0052.000000T0000Z-220705T0830Z/
Allen IN-
431 AM EDT Tue Jul 5 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEN COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
northeastern Indiana.
LAT...LON 4104 8534 4117 8534 4112 8504 4094 8522
TIME...MOT...LOC 0831Z 305DEG 36KT 4107 8521
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:45 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 5, 12:45 AM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1245 AM EDT Tue Jul 5 2022
.SYNOPSIS...
Issued at 1231 AM EDT Tue Jul 5 2022
Thunderstorms will move southeast across Lake Michigan and spread
across far southern Lower Michigan and into northern Indiana and
northwest Ohio. Damaging winds and heavy rain are possible. Heat
and humidity will return later today with highs into the 90s and
heat indices soaring to the lower 100s. This pattern of warm
temperatures and chances for showers and thunderstorms will
persist through the workweek.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 309 PM EDT Mon Jul 4 2022
A thunderstorm complex was exiting Iowa and heading towards Illinois
and Wisconsin this morning on an easterly track near an eastward
advancing warm front. This specific system is expected to be on a
dissipating trend this evening as it runs into a more stable airmass
overhead. However, models indicate the remnant forcing may be able
to spark a better chance for showers and thunderstorms later tonight
after midnight or 1am. This is as a more unstable airmass makes it
towards the area behind that aforementioned warm front. The best
shear will be situated north of the area as that is where the low
level jet moves through, but there could be some local storm-based
adjustments south as long as the outflow boundary/cold pool extends
south or dives south into that unstable airmass. Any left over
isolated cells from the evening are expected to evolve upscale into
a more linear system. Should a system move into the area, it would
bring with it a threat for damaging winds and heavy rain along with
some hail. As the warm front is able to advance into the area, it
will bring with it a more humid airmass as our moisture column
becomes more moist. This system will have a connection with the Gulf
of Mexico and help dew points surpass 70 degrees, 850 mb dew points
surpass 10C and PWATs approach 2 inches allowing for the potential
for heavy rain within thunderstorms.
It appears an EML moves into the area behind this system Tuesday as
mid level lapse rates increase to 7 to 8 C/km. If we are able to
clear out any remnant storm cloud debris, instability will also be
very strong behind this system as MLCAPE surpasses 3000 J/kg and
SBCAPE approaches 5000 J/kg. Aside from any boundary-based shear,
widespread shear will be lacking. As such, we'll need to watch
for any thermal gradients, residual outflow boundaries or lake
breezes to help erode the cap during the afternoon and into the
evening. Otherwise, a theta-e boundary dives south towards the
area Tuesday night likely in conjunction with some southward-
moving convection that would feed off that instability. The
Tuesday night thunder chance would provide a threat for damaging
wind with DCAPE surpassing 1000 J/kg, hail with the strong mid
level lapse rates helping to overcome the lack of shear, and heavy
rain with the still- moist atmospheric column.
Have gone ahead and issued a heat advisory for the forecast area.
With temperatures forecast to reach well into the 90s and dew points
forecast to surpass 70 degrees for much of the area, this gives 100
degree heat indices across most of the forecast area. This is all
contingent on the timing of the departure of any morning cloud
debris and convection, but feel enough of a cap will hold off pop
afternoon thunderstorms to lend a little bit more confidence to the
set up.
&&
.LONG TERM...(Tuesday Night through Monday)
Issued at 309 PM EDT Mon Jul 4 2022
The aforementioned theta-e boundary is across our forecast area on
Wednesday. While there is some uncertainty about its exact
placement, the best chance for any stronger storms will be to its
south, although showers will still be possible along and potentially
north of it with any boundary-riding shortwaves. Additionally, a
third day of mid 90s heat indices would be most possible across our
southern one to two tiers of counties, generally south of US-30.
Again, this would be thunderstorm dependent.
There is still some disagreement in the orientation of the boundary
on Thursday as a few waves along it may kink/move it northward
allowing slightly warmer air to come in. Thunderstorms and showers
are still possible across the region and the area with the best
chance for 90 degree temps and 70 dew points will be south of US-30
again.
This pattern of warm and humid weather with a potential for showers
and storms looks to continue into the weekend when a North Pacific
upper low kicks the Western US upper low out of its stalled
position, which helps to break down the ridge over the Central US,
and allow for cooler temperatures across the forecast area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1231 AM EDT Tue Jul 5 2022
An upper level trof combined with a strong surge of low level Theta
E moisture will help support convective development overnight
across northern Indiana. A broken line of storms had developed
upstream over WI and Lake Mich and will move southeast toward the
terminals. Have adjusted the timing of storms slightly based on
the latest radar trends, surface obs and model data. It looks like
another round of storms will track across the area late this
afternoon into early tonight. For now, have mentioned VCTS during
this period, but confidence in timing is quite low and will
likely need to be refined in subsequent issuances.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 1 PM EDT /noon CDT/ this afternoon to 10 PM
EDT /9 PM CDT/ this evening for INZ003>009-012>018-020-
022>027-032>034.
MI...Heat Advisory from 1 PM this afternoon to 10 PM EDT this evening
for MIZ077>081.
OH...Heat Advisory from 1 PM this afternoon to 10 PM EDT this evening
for OHZ001-002-004-005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Murphy/Skipper
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 4, 3:36 PM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 336 PM EDT Mon Jul 4 2022 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-051945- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 336 PM EDT Mon Jul 4 2022 /236 PM CDT Mon Jul 4 2022/ ...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 10 PM EDT /9 PM CDT/ TUESDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There are chances for thunderstorms tonight. Some of these storms could be strong to severe. Damaging wind, heavy rain, and perhaps hail up to 1 inch in diameter will be the primary threats in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There are daily chances for thunderstorms Tuesday into Saturday. Storms Tuesday into Tuesday evening could be strong to severe, with damaging wind, large hail, and heavy rain as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-051945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 336 PM EDT Mon Jul 4 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There are chances for thunderstorms tonight. Some of these storms could be strong to severe. Damaging wind, heavy rain, and perhaps hail up to 1 inch in diameter will be the primary threats in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are daily chances for thunderstorms Tuesday into Saturday. Storms Tuesday into Tuesday evening could be strong to severe, with damaging wind, large hail, and heavy rain as the primary threats. High temperatures Tuesday and Wednesday will be in the upper 80s and low 90s, with heat indices around 100 degrees.
In the hours before
Special weather statement, Jul 5, 12:54 AM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1254 AM EDT Tue Jul 5 2022
MIZ077-050515-
Berrien MI-
1254 AM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of northern Berrien
County through 115 AM EDT...
At 1254 AM EDT, Doppler radar was tracking a strong thunderstorm over
Coloma, or near Benton Heights, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Watervliet and Paw Paw Lake around 100 AM EDT.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 31 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
southwestern Michigan.
&&
LAT...LON 4204 8622 4212 8648 4224 8636 4224 8622
TIME...MOT...LOC 0454Z 286DEG 31KT 4219 8635
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NWSLocal storm report, Jul 5, 1:50 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 AM EDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM MARINE TSTM WIND SHOREHAM 42.05N 86.52W
07/05/2022 M51 MPH BERRIEN MI MESONET
&&Special weather statement, Jul 5, 2:45 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
245 AM EDT Tue Jul 5 2022
INZ004-005-014-016-MIZ078-050730-
Kosciusko IN-St. Joseph IN-Marshall IN-Elkhart IN-Cass MI-
245 AM EDT Tue Jul 5 2022
...Strong thunderstorms will impact portions of Elkhart, St. Joseph,
northwestern Kosciusko, northeastern Marshall and south central Cass
Counties through 330 AM EDT...
At 244 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edwardsburg to Gulivoire Park to 6 miles
southeast of New Carlisle. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Elkhart and Simonton Lake around 250 AM EDT.
Osceola around 255 AM EDT.
Dunlap, Bristol and Lakeville around 300 AM EDT.
Other locations in the path of these storms include Wakarusa,
Nappanee, Bremen, Goshen, New Paris, Milford, Millersburg and
Syracuse.
This includes Interstate 80 in Indiana between mile markers 78 and
97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
north central, northeastern and northwestern Indiana...and
southwestern Michigan.
&&
LAT...LON 4187 8604 4158 8565 4151 8566 4131 8591
4137 8632 4162 8649 4165 8649 4165 8651
4168 8653 4170 8653 4169 8627
TIME...MOT...LOC 0644Z 323DEG 32KT 4177 8605 4163 8622 4165 8640
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JBALLSpecial weather statement, Jul 5, 3:49 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
349 AM EDT Tue Jul 5 2022
INZ008-016>018-025-050830-
Whitley IN-Noble IN-Huntington IN-Kosciusko IN-Allen IN-
349 AM EDT Tue Jul 5 2022
...Strong thunderstorms will impact portions of western Allen,
southwestern Noble, Whitley, northeastern Huntington and east central
Kosciusko Counties through 430 AM EDT...
At 349 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Albion to 6 miles
southeast of North Webster to near Pierceton. Movement was southeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Columbia City and Tri-lakes around 400 AM EDT.
Other locations in the path of these storms include Churubusco,
Huntertown, Fort Wayne and New Haven.
This includes the following highways...
Interstate 469 near mile marker 8, and between mile markers 26 and
30.
Interstate 69 in Indiana between mile markers 297 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
north central and northeastern Indiana.
&&
LAT...LON 4117 8499 4101 8512 4094 8536 4121 8578
4128 8565 4134 8556
TIME...MOT...LOC 0749Z 303DEG 36KT 4133 8555 4126 8562 4122 8574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JBALLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:32 AM EDT | Special Marine Warning | IWX | 43 min | |
| Jul 5, 1:18 AM EDT | Special Marine Warning | IWX | 42 min | |
| Jul 5, 1:56 AM EDT | Special Marine Warning | IWX | 34 min | |
| Jul 5, 2:45 AM EDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 45 min |
| Jul 5, 3:49 AM EDT | Special Weather Statement | IWX | Allen, Whitley | 41 min |
| Jul 5, 4:14 AM EDT | Special Weather Statement | IWX | Allen | 31 min |
| Jul 5, 4:25 AM EDT | Special Weather Statement | IWX | Adams, Wells | 50 min |
| Jul 5, 8:02 AM EDT | Areal Flood Advisory | IWX | Allen | 3 hr |
| Jul 5, 10:18 AM EDT | Special Weather Statement | IWX | Adams | 27 min |
| Jul 5, 10:38 AM EDT | River Flood Warning | IWX | Allen | 23 hr |
| Jul 5, 10:44 AM EDT | Special Weather Statement | IWX | Adams | 31 min |
| Jul 5, 6:25 PM EDT | Special Weather Statement | IWX | Jay | 35 min |
| Jul 5, 6:38 PM EDT | Special Weather Statement | IWX | Elkhart | 37 min |
| Jul 5, 6:49 PM EDT | Special Weather Statement | IWX | Steuben | 56 min |
| Jul 5, 6:59 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.